High Wind, Northern Lea County
- When
- May 7, 4:53 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Increasing southwesterly flow aloft ahead of an approaching upper level trough resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Increasing southwesterly flow aloft ahead of an approaching upper level trough resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 12:51 PM MST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT Wed May 7 2014
.DISCUSSION...
An upper level trough is approaching the region today with upper
lift increasing ahead of the trough. A lee surface trough is again
developing across West Texas and eastern New Mexico this afternoon
with gusty southwest winds across the CWA. Temperatures today will
be similar or a couple of degrees cooler than yesterday as heights
fall over the area. An upper level jet associated with the base of
the upper trough is moving over the region causing higher winds to
mix down to the surface. A High Wind Warning is in effect for the
Guadalupe Mountains and a Wind Advisory is in effect for the
southeast New Mexico plains, Van Horn and Highway 54 Corridor, Davis
Mountains, Marfa Plateau, and southeastward to the Big Bend area
this afternoon and evening. A dryline has developed across the far
eastern CWA this afternoon and is expected to retrograde westward
this evening. Strong to severe thunderstorms will be possible along
and east of the dryline with CAPE values over 2000 J/kg and 0 to 6
km bulk shear vectors around 45 to 50 kts. A severe thunderstorm
watch has been issued for Mitchell and Scurry Counties. A cumulus
field has already started to develop across the area with
thunderstorms beginning to develop to the northeast of the CWA.
Showers and thunderstorms will move out of the area Thursday morning
with west winds and cooler temperatures prevailing across the area
during the day as the upper trough moves over the central conus. On
Friday, a shortwave associated with the upper trough will move over
the Big Bend area possibly producing some convection but it will
likely remain south and east of the CWA. Temperatures will warm up
slightly on Friday but will warm up even more on Saturday as a
surface trough becomes established under west southwest flow aloft.
Another upper level trough will approach the region on Sunday and
the base of the trough will move over the area on Monday. A dryline
will develop across the area late Sunday evening with thunderstorms
possibly developing during the overnight hours. This will occur
ahead of a cold front associated with the upper trough that is
expected to move into the CWA on Monday. Temperatures on Monday
will cool to slightly below average and will be cooler for Tuesday
as well.
.FIRE WEATHER...
Winds have been slow to increase across the area today, we are are
finally seeing critical fire weather conditions at several observing
locations. Most of the locations are in low end or marginal Red Flag
criteria, but with such very dry fuels the broad warning seems
warranted and will let it run its course through this evening. There
will poor humidity recovery tonight, but the upper trough bringing
the gusty winds today will be moving east tomorrow allowing for
lighter winds. The only location that should be in Red Flag Warning
Thursday will be the Guadalupe Mountains which have been upgraded.
Very dry air will remain in place through the weekend so the fire
weather forecast will be mainly one of winds, which are expected to
remain below 20 mph as the jet stream holds well to the north.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 56 83 54 87 / 10 10 0 10
BIG SPRING TX 63 89 54 90 / 40 10 0 10
CARLSBAD NM 54 82 52 88 / 10 10 0 0
DRYDEN TX 67 94 64 94 / 30 10 10 10
FORT STOCKTON TX 60 88 58 90 / 20 10 10 10
GUADALUPE PASS TX 53 70 55 80 / 10 10 0 0
HOBBS NM 52 80 50 86 / 10 10 0 0
MARFA TX 48 78 43 82 / 10 10 0 10
MIDLAND INTL AIRPORT TX 58 86 55 89 / 20 10 0 10
ODESSA TX 59 85 55 89 / 20 10 0 10
WINK TX 57 86 52 91 / 10 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 10 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
WIND ADVISORY until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Northern
Lea County...Southern Lea County.
HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
FIRE WEATHER WATCH Thursday afternoon FOR THE FOLLOWING ZONES...
Guadalupe Mountains NP/Lincoln NF/LNZ.
TX...RED FLAG WARNING until 11 PM CDT /10 PM MDT/ this evening FOR
THE FOLLOWING ZONES... Andrews...Big Bend Area...Borden...
Crane...Davis/Apache Mountains Area...Dawson...Ector...
Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Marfa Plateau...Martin...Midland...Mitchell...
Pecos...Presidio Valley...Reagan...Reeves County and Upper
Trans Pecos...Scurry...Terrell...Upton...Van Horn and
Highway 54 Corridor...Ward...Winkler.
WIND ADVISORY until 1 AM CDT Thursday FOR THE FOLLOWING ZONES...
Big Bend Area...Davis/Apache Mountains Area...Marfa
Plateau...Van Horn and Highway 54 Corridor.
HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
FIRE WEATHER WATCH Thursday afternoon FOR THE FOLLOWING ZONES...
Guadalupe Mountains.
&&
10/80HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT WED MAY 7 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 303 PM CDT WED MAY 7 2014 /203 PM MDT WED MAY 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL TO EXTREME FIRE WEATHER CONDITIONS ARE ONCE AGAIN FORECAST FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. THE GREATEST THREAT FOR RAPID TO EXTREME FIRE GROWTH AND SPREAD WILL BE FROM THE DAVIS AND GUADALUPE MOUNTAINS NORTH AND EAST ACROSS ALL OF SOUTHEASTERN NEW MEXICO AND MUCH OF THE PERMIAN BASIN OF WEST TEXAS. A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING IN THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT. THESE HIGHER WINDS MAY DEVELOP EAST AND SOUTH INTO THE ADJACENT PLAINS...AS WELL AS THE DAVIS...APACHE...AND CHISOS MOUNTAINS... WHERE SOUTHWEST WINDS 25 TO 35 MPH CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS. SEVERE THUNDERSTORM WATCH 123 HAS BEEN ISSUED FOR THE WESTERN LOW ROLLING PLAINS. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN THURSDAY IN THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS AND FIRE DEPARTMENTS SHOULD BE PREPARED FOR SIGNIFICANT FIRE POTENTIAL WEDNESDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 537 PM CDT WED MAY 7 2014 TXZ061-062-068-069-072300- ECTOR-MIDLAND-CRANE-UPTON- 537 PM CDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING MIDLAND...NORTHEASTERN CRANE...NORTHERN UPTON AND SOUTHEASTERN ECTOR COUNTIES UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF WARFIELD AT 536 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS MOSTLY DRY AND HAS THE POTENTIAL TO PRODUCE GUSTY WINDS AROUND 55 MPH AND DRY LIGHTNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3190 10234 3201 10181 3158 10181 3160 10237 TIME...MOT...LOC 2236Z 220DEG 32KT 3167 10227
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT WED MAY 7 2014
TXZ074-075-081-082-072330-
PECOS-DAVIS/APACHE MOUNTAINS AREA-TERRELL-BIG BEND AREA-
607 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN PECOS...NORTHERN BREWSTER AND NORTHWESTERN TERRELL COUNTIES
UNTIL 630 PM CDT...
THUNDERSTORMS WERE SCATTERED ABOUT THE REGION INCLUDING ALONG INTERSTATE
10 IN PECOS COUNTY AT 605 PM CDT...MOVING NORTHEAST AT 35 MPH.
THESE STORMS WERE MOSTLY DRY AND HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AROUND 55 MPH AND DRY LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3114 10252 3090 10200 3075 10189 2951 10288
2992 10352
TIME...MOT...LOC 2305Z 219DEG 29KT 3088 10224SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 620 PM CDT WED MAY 7 2014 TXZ070-072345- REAGAN- 620 PM CDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT DANGEROUS LIGHTNING AND WIND GUSTS TO 55 MPH AFFECTING REAGAN COUNTY UNTIL 645 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF STILES AT 619 PM CDT...MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WAS MOSTLY DRY AND HAS THE POTENTIAL TO PRODUCE GUSTY WINDS AROUND 55 MPH AND DRY LIGHTNING. DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR WEST TEXAS. && LAT...LON 3163 10173 3161 10130 3121 10140 3134 10177 TIME...MOT...LOC 2319Z 213DEG 26KT 3137 10162
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT WED MAY 7 2014
TXZ068>070-075-082-080000-
CRANE-PECOS-REAGAN-UPTON-TERRELL-
639 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN PECOS...NORTH CENTRAL TERRELL...SOUTHEASTERN CRANE...SOUTHERN
UPTON AND SOUTHWESTERN REAGAN COUNTIES UNTIL 700 PM CDT...
STRONG THUNDERSTORMS WERE SCATTERED AROUND THE INTERSTATE 10
CORRIDOR AT 637 PM CDT...MOVING NORTHEAST AT 30 MPH.
THESE THUNDERSTORMS WERE MOSTLY DRY AND HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS AROUND 55 MPH AND DRY LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.
&&
LAT...LON 3108 10178 3108 10236 3104 10229 3104 10221
3102 10219 3100 10214 3099 10208 3100 10203
3099 10202 3099 10198 3092 10188 3043 10222
3057 10278 3129 10230 3121 10177
TIME...MOT...LOC 2337Z 216DEG 28KT 3082 10222
HUFFMANThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509628.